hello, i have a yorkiegoing on 2 years old, after about 6 months we noticed thinning hair on his body... he was diagnosed with alopecia (very thin hair on boby and fine on face and all fours)... at about 9 months he started itching and biting terribly, to a point were he would bleed... i had him to all vets and a dermatolgist... the dermotoligist diagnost him with dermatitist... i had allegy testing done,, it came back with an allergy to egg and a few other things... i had thyroid testing done and it came back fine... two months ago he chewed himself up soo bad the vet had to put him on temeril p which worked wonder and cleaned him up well... at that time i also put him on atopica... at this point nothing has really help and the only thing i can do for him is keep a t shirt in him so that he don't tear himself up... next week we are going to check the edrenal gland for cushings disease, the vet thinks its a long shot as my yorkie is only going on 2 yrs old... we also have alergy (allergy) shots on order and will probly start them within the week... i try to keep him very clean as he has plenty of pimples that have an oder and must have germs because they discolor the inside of his t shirts were he bites at.... from birth he was on natures variety raw diet... we discovered egg in it and change over to bravo raw diet... the food has very little ingrediance and the vet don't believe its his diet... the biggest part of the problem seems to be the itching all revolve around the pimples... i'm hoping the allergy shots work obviously but do you think the pimples are comin from an allergies ??? do you have any other suggestions... this yorkie (shadie) is soooo sweet... the vet even said he is one of the kindest and gentlest dogs on the face of the earth.... please help with any suggestion, thank you
It sounds as if your dog is already on a good diet, i.e.: a no grains diet which helps with inflammation of the skin. It also sounds as if your veterinarian is keeping onto of things. I have some very allergic dogs on a low dose of temaril-p long term, when nothing else has helped. I begin with a high dose and slowly decrease the dose to the least effective dose (the lowest dose that still controls symptoms). If the dose is low enough it is safer for long-term use and is better than having the dog suffer. Is your dog on marine lipids? Marine lipids are a great source of Omega 3 fatty acids, which can further decrease skin inflammation. Your dog should also be on a hypoallergenic form of probiotics containing digestive enzymes because when a dog has an allergic immune problem we have to get their bodies to function optimally. Vitamin C and Vitamin A are also extremely important. Even though dogs can produce their own Vitamin C, some dogs need a bit more help. I would supplement your dog’s diet with 1000mg of vitamin C daily in divided doses. Adding Vitamin A to the protocol may be valuable, but do this under your veterinarian’s supervision. If all else fails you should seek the help of a veterinary acupuncturist with herbal training. There are some Chinese Herbal Preparations that would be helpful for your dog but these should be administered under supervision. Check the www.AHVMA.com website for a holistic vet in your area. As far as the pimples are concerned I do believe that they are a part of this immune skin problem. Once the skin is compromised by a primary skin disease (such as atopy or food allergies) it can set the skin up for a variety of secondary skin issues.
I think the allergy shots will help, however, I believe that the solution to skin problems lies in a combination of therapies.
Could the pimples this poster is describing be folliculitis? Might a good trial of antibiotics be of any value? I only ask b/c of the association we had seen with our blue dobe who had CDA and severe folliculitis (that looked like big pimples all over). It took several courses of Keflex to completely clear them up.
Just asking. Thank you for all you do.
Folliculitis is a pyoderma, which is a secondary bacterial infection. However, it could also be dematophytosis, malasszia yeast infection, or scabies or demodex mites, or other skin diseases, all of which are secondary to atopy. Tomahawk64's veterinarian would have to diagnose these. Atopy is almost always a combination of several different infections or infestations (if mites). If the dog did not have atopy (allergic skin disease) it could just be a folliculitis, or staph pyoderma and a course of two of antibiotics would cure it. What Tomahawk64 is describing is a very complex problem. Once the atopy is controlled, all the other skin problems should fall into place.
To answer your question simply: Follicullitis is a possibility and Keflex or Simplicef would help, but there may be other components and those would have to be addressed also. Tomahawk64's dog has gone to a veterinary dermatologist and I would think that the vet or dermatologist performed skin scrapings, fungal cultures, culture and sensitivities on a skin scraping or biopsy etc...
my terrior would scratch himself bauld also our vet put him on ivd innovative veterinary diet veterinary exclusive whitefish formula limited ingredient diets royal canin veterinary diet canned food and it helped alot he grew hair and stoped scratching and i looked it has no eggs maby it will help your little one
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.